Hail, Perry
- When
- June 9, 12:35 PM EST
- Where
- Perry County, 1.48 mi NNW of Duncannon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.400, -77.030
Quarter-size hail was reported in Duncannon.
A slow moving cold front triggered numerous thunderstorms across south central Pennsylvania during the early to mid afternoon. The convective environment was characterized by moderate instability and relatively weak vertical wind shear, resulting in slow moving storms that produced multiple reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A slow moving cold front triggered numerous thunderstorms across south central Pennsylvania during the early to mid afternoon. The convective environment was characterized by moderate instability and relatively weak vertical wind shear, resulting in slow moving storms that produced multiple reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jun 9, 12:35 PM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT TUE JUN 9 2009 .SYNOPSIS... WARM HUMID AIR AND A COLD FRONT WILL COMBINE TO BRING SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. THE FRONT WILL STALL NEARBY KEEPING US UNSETTLED INTO FRIDAY BEFORE DRIER AIR RETURNS FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... COLD FRONT NOW INTO FAR NW COS. TIMING LOOKS LIKE IT WILL BE THROUGH KUNV/KJST BY 17Z. BUT THE FRONT LOOKS LIKE IT WILL DRAG IT/S FEET ACROSS THE SRN TIER AND SLOW AS IT GETS INTO THE EAST. LOWER CLOUDS TRYING TO SCOUR OUT OVER REST OF AREA...AND SUCCEEDING OVER THE SERN HALF. THIS IS THE SPOT TO CONCENTRATE ON TODAY...AS PROGGED CAPES TREMENDOUS /2K-3K J/ AND SOME LLVL HELICITY STILL APPARENT IN THE CURRENT OBS/ANALYSIS. SPC CONTINUES SLIGHT RISK AS WELL...FOR THESE VERY GOOD REASONS. ONLY DRAWBACK TO CONVECTION - AND THESE WOULD MAINLY BE FOR THE CENTRAL COS - WOULD BE FOR THE FRONT TO PASS THROUGH BEFORE PEAK HEATING...AS WELL AS CURRENT CLOUD COVER...AND A SLIGHT MID-LVL WARM NOSE TO ALL HELP SUPPRESS CONVECTION LOCALLY. AGAIN...SUNSHINE IN THE SE SHOULD HELP US REALIZE SOME HUGE CAPES IN THAT AREA. SHEAR MOD...BUT MAINLY IN LLVLS DUE TO LIGHT/NIL SFC WINDS AND DEWPOINT BNDRY/WARM FRONT INVOF KMDT/KIPT. THIS COULD ALLOW SOME SUPERCELLS AND A LOW RISK FOR TORS. && .SHORT TERM /WEDNESDAY/... ONGOING EVE CONVECTION SHUD LINGER THRU 03-06Z ACROSS EASTERN PORTIONS OF CWFA...AS COLD FRONT SLOWLY SLIDES EAST. THEN IT APPEARS FRONTAL BNDRY STRETCHES OUT W-E AS A QUASI-STATIONARY BNDRY FROM SOUTHERN IN EAST THRU NORTHERN VA. WEAK SFC RIDGE SHUD SLIDE OVERHEAD...PROVIDING A GRADUAL EROSION OF CLOUDS. DEW PTS SHUD HOLD IN THE 50S FOR CENTRAL/SOUTHERN PORTIONS OF CWFA...POSSIBLY LEADING TO PATCHY FOG. KEY WILL BE HOW QUICKLY CLOUDS DEPART. LOWS WILL BE IN THE MID/UPPER 40S ACROSS THE NW CWFA...LOW/MID 50S CENTRAL...UPPER 50S TO ARND 60 FOR LOWER SUSQ-VALLEY. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... THE FRONT IS PROGGED TO STALL JUST SOUTH OF THE AREA LAYING A PATHWAY FOR AT LEAST A COUPLE OF NEW WAVES OF LOW PRESSURE TO RIPPLE ALONG...WITH LATEST TIMING SUGGESTING A RETURN OF SHOWERS/STORMS BY LATER WEDNESDAY AND LASTING INTO FRIDAY. EXACTLY WHERE AT LEAST THE LEAD WAVE OF LOW PRESSURE WILL TRACK IS PROBLEMATIC WITH SHORT TERM GUIDANCE ALL OVER THE PLACE BY EARLY THURSDAY. THE NAM LOOKS LIKE WINTER TRACKING THE LOW DOWN THE ST LAWRENCE RIVER VALLEY IMPLYING A WARM HUMID DAY WITH A STRONG FRONT PLOWING INTO SOME FAIRLY IMPRESSIVE CAPES...IN EXCESS OF 1000J OVER MUCH OF SERN PA. THE GFS TAKES THE LOW RIGHT THRU CENTRAL PA JUST SOUTH OF I80...LIMITING THE INSTABILITY GREATLY. THE GEM TAKES A LOW CLOSER THE DELMARVA WHILE THE ECMWF HAS A WAVE CLOSE THE THE NAM POSITION...BUT FAR WEAKER. THE NEW GEFS IS SOMEWHERE BETWEEN THE NAM AND THE GFS...AND THE SREF SHOWS A VERY WEAK WAVY FRONT SOMEWHERE OVER PA/NY...BUT WITH GREAT UNCERTAINTY ILLUSTRATED FROM NE PA UP INTO SERN CANADA. SO AT THIS STAGE THURSDAY LOOKS LIKE ANOTHER STORMY...POTENTIALLY SEVERE DAY...WITH CONVECTION POSSIBLY LINGERING INTO FRIDAY. THE WEEKEND SHOULD IMPROVE INITIALLY BUT SHOWERS WILL ONCE AGAIN BE POSSIBLE BY SUNDAY AND MONDAY AS THE UPPER FLOW IS FCST TO AMPLIFY AND A TROF GETS ESTABLISHED OVER THE NERN US. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AREA OF TSRA MOVING ACORSS SOUTHERN PA AT THIS TIME. TIMED ARRIVAL OF CONVECTION ACROSS SOUTHERN TAF SITES AND LEFT NORTHERN SITES WITH PERSISTENCE AS FRONT HAS PASSED OR IS PASSING. BY LATE AFTERNOON...FRONT WILL CLEAR TAF SITES SO IMPROVED CONDITIONS WERE FORECAST EXCEPT FOR BREEZY NORTHWEST WINDS. BY 10/00Z...DURNAL COMPONENT WILL DIMINISH AND WINDS WILL DECREASE. PATCHY FOG IS POSSBLE WITH MOIST LOW LEVELS AROUND SUNRISE SO ADDED A TEMPO FOR MVFR VISIBILITIES OVERNIGHT. OUTLOOK... WED...EARLY FOG...THEN VFR. THU...MVFR SHRA/TSRA. FRI/SAT...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE NEAR TERM...DANGELO/BEACHLER SHORT TERM...BEACHLER LONG TERM...LACORTE AVIATION...DANGELO/TYBURSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1110 AM EDT TUE JUN 9 2009 PAZ004>006-010-011-101515- WARREN-MCKEAN-POTTER-ELK-CAMERON- 1110 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE IS A CHANCE SOME COULD BECOME LOCALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY. PAZ012-017-018-024>026-033>035-101515- NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON- SOMERSET-BEDFORD-FULTON- 1110 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ISOLATED STORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS OR HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE IS A CHANCE SOME COULD BECOME LOCALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. PAZ019-027-028-036-037-041-042-045-046-049>053-056>059-063>066- 101515- SOUTHERN CENTRE-MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1110 AM EDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THERE IS A SLIGHT RISK THAT THE STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND HAIL. THERE IS A LOW RISK OF TORNADOES AS WELL...BUT THIS RISK IS MUCH LOWER THAN THAT OF WIND DAMAGE AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY. THERE IS A CHANCE SOME COULD BECOME LOCALLY SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. DANGELO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1147 AM EDT TUE JUN 9 2009
PAZ033-091630-
SOMERSET PA-
1147 AM EDT TUE JUN 9 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN SOMERSET COUNTY...
AT 1146 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR JENNERS...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR ACOSTA AROUND NOON...STOYSTOWN AROUND 1210
PM...STOYSTOWN AROUND 1220 PM AND CENTRAL CITY AROUND 1230 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 128.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30 FROM THE
WESTMORELAND COUNTY LINE TO EAST OF INDIAN LAKE...ROUTE 219 FROM
SOMERSET TO THE JUNCTION OF ROUTE 30.
LAT...LON 4004 7925 4011 7924 4012 7919 4016 7917
4022 7912 4022 7872 3995 7879
EXPERIMENTAL
FORECASTER: DANGELOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1201 PM EDT TUE JUN 9 2009
PAZ036-056-057-063>065-091800-
ADAMS PA-CUMBERLAND PA-DAUPHIN PA-FRANKLIN PA-PERRY PA-YORK PA-
1201 PM EDT TUE JUN 9 2009
...STRONG THUNDERSTORMS WILL AFFECT CUMBERLAND...NORTHEASTERN
FRANKLIN...NORTHERN ADAMS...NORTHWESTERN YORK...PERRY AND WESTERN
DAUPHIN COUNTIES...
AT 1257 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 15 MILES
NORTH OF CARLISLE TO 9 MILES WEST OF CARLISLE...SOUTHWARD TO
CHAMBERSBURG...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...TORRENTIAL RAIN WILL FALL...CAUSING PONDING OF WATER
ON ROADS.
THESE STORMS WILL BE NEAR BLOSERVILLE...AND FAYETTEVILLE AROUND 105
PM...SHERMANSDALE AROUND 110 PM...WALNUT BOTTOM AROUND 115
PM...DUNCANNON AROUND 120 PM...AMITY HALL...AND CARLISLE SPRINGS
AROUND 125 PM...AND MILLERSBURG AROUND 130 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 191 AND 242...I-81 BETWEEN
MILE MARKERS 13 AND 67...I-83 BETWEEN MILE MARKERS 39 AND 42.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG
EXPRESSWAY...ROUTE 11...ROUTE 11/15...ROUTE 15...ROUTE 30...ROUTE
209...ROUTE 322/22...STATE ROAD 94.
LAT...LON 3989 7774 4018 7779 4020 7778 4046 7739
4062 7688 3992 7687
EXPERIMENTAL
FORECASTER: MARTINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1232 PM EDT TUE JUN 9 2009
PAZ033-091715-
SOMERSET PA-
1232 PM EDT TUE JUN 9 2009
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SOMERSET
COUNTY...
AT 1227 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR
CONNELLSVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 35 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS
AS THEY MOVE EAST. IN ADDITION...TORRENTIAL RAIN WILL CAUSE
PONDING OF WATER ON ROADS.
STORMS WILL BE NEAR SEVEN SPRINGS AROUND 1255 PM AND SOMERSET AROUND
115 PM.
THUNDERSTORMS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE
MARKERS 100 AND 113...AND ROUTE 219.
LAT...LON 3996 7936 4001 7933 4008 7928 4010 7925
4011 7924 4013 7904 3988 7903 3989 7941
3991 7941
EXPERIMENTAL
FORECASTER: MARTINThe State College radar (KCCX), 101 km away, was scanning. The volume nearest the first event began at 17:32 UTC.
20 hail. Local standard time, as filed.
Quarter-size hail was reported in Duncannon.
Quarter-size hail was reported in Duncannon.
Penny-size hail was reported a few miles south of Duncannon.
Penny to nickel size hail was reported by WHTM-TV ABC 27 in Harrisburg.
Nickel to quarter size hail was reported just east of Harrisburg.
Penny-size hail was reported near Harrisburg.
Nickel-size hail was reported near Lewisberry.
Quarter to half-dollar size hail was reported near Gap.
Quarter size hail was reported near Harrisburg.
Penny size hail was reported near Enola.
Nickel size hail was reported near Gap.
Nickel size hail was reported near Middletown.
Golf ball size hail was reported a few miles southwest of Christiana.
Nickel size hail was reported in Fayetteville.
Quarter size hail was reported in Greencastle.
Nickel size hail was reported in Gettysburg.
Half-dollar size hail was reported in Christiana.
Nickel size hail was reported in Waynesboro.
Penny size hail was reported in Quarryville.
Penny size hail was reported in Delta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163792, 163793, 163794, 163795, 163796, 163798, 163799, 163800, 163801, 163802, 163803, 163804, 163805, 163806, 163807, 163808, 163809, 163810, 163811, 163812.